Alert archive / South Carolina / Frost Advisories in 2020

Frost Advisory 3, NWS Columbia, SC

November 2, 202017 counties in South Carolina; 5 counties in Georgia

NWS Columbia, SC issued this frost advisory at Nov 2, 2020, 10:19 AM EST for 17 counties in South Carolina; 5 counties in Georgia. It took effect at Nov 3, 2020, 1:00 AM EST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Nov 2, 2020, 10:19 AM EST (15:19 UTC)
In effect from
Nov 3, 2020, 1:00 AM EST
Expired
Nov 3, 2020, 8:00 AM EST
In force
7 hr
Issued by
NWS Columbia, SC
All 22 counties

Burke County, GA, Columbia County, GA, Lincoln County, GA, McDuffie County, GA, Richmond County, GA, Aiken County, SC, Bamberg County, SC, Barnwell County, SC, Calhoun County, SC, Chesterfield County, SC, Clarendon County, SC, Edgefield County, SC, Fairfield County, SC, Kershaw County, SC, Lancaster County, SC, Lee County, SC, Lexington County, SC, McCormick County, SC, Newberry County, SC, Richland County, SC, Saluda County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 23 km from the middle of the area, began a volume at 15:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 3.3 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2020-11-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2020-11-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -245 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2264 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
-245 m²/s²
0-3 km storm-relative helicity
-226 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

948 
WWUS72 KCAE 021519
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
1019 AM EST Mon Nov 2 2020

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116-
030300-
/O.EXP.KCAE.LW.Y.0023.000000T0000Z-201102T1500Z/
/O.NEW.KCAE.FR.Y.0003.201103T0600Z-201103T1300Z/
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-
Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg-
Northern Lancaster-Southern Lancaster-
Including the cities of Lincolnton, Thomson, Martinez, Evans, 
Augusta, Hephzibah, Waynesboro, Cheraw, Pageland, Mccormick, 
Newberry, Winnsboro, Winnsboro Mills, Camden, Lugoff, Edgefield, 
Johnston, Saluda, Ridge Spring, Seven Oaks, West Columbia, Cayce,
Lexington, Red Bank, Oak Grove, Columbia, Bishopville, Aiken, 
North Augusta, Sumter, Barnwell, Williston, Blackville, 
Orangeburg, Brookdale, St. Matthews, Manning, Summerton, Bamberg,
Denmark, Indian Land, Lancaster, Elgin, and Lancaster Mill
1019 AM EST Mon Nov 2 2020

...FROST ADVISORY IN EFFECT FROM 1 AM TO 8 AM EST TUESDAY...

* WHAT...Temperatures in the low to mid 30s will result in frost
  formation. A few outlying areas may have light freeze.

* WHERE...Portions of central South Carolina and east central 
  Georgia.

* WHEN...From 1 AM to 8 AM EST Tuesday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left
  uncovered. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
2 follow-up statements
003 
WWUS72 KCAE 030144
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
844 PM EST Mon Nov 2 2020

SCZ020-021-025-026-115-116-031200-
/O.UPG.KCAE.FR.Y.0003.201103T0600Z-201103T1300Z/
/O.NEW.KCAE.FZ.W.0002.201103T0600Z-201103T1300Z/
Newberry-Fairfield-Edgefield-Saluda-Northern Lancaster-
Southern Lancaster-
Including the cities of Newberry, Winnsboro, Winnsboro Mills, 
Edgefield, Johnston, Saluda, Ridge Spring, Indian Land, 
Lancaster, Elgin, and Lancaster Mill
844 PM EST Mon Nov 2 2020

...FREEZE WARNING IN EFFECT FROM 1 AM TO 8 AM EST TUESDAY...

* WHAT...Sub-freezing temperatures as low as 31 expected.

* WHERE...Newberry, Fairfield, Edgefield, Saluda, Northern 
  Lancaster and Southern Lancaster Counties.

* WHEN...From 1 AM to 8 AM EST Tuesday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

GAZ040-063>065-077-SCZ016-018-022-027>031-035>038-041-031200-
/O.CON.KCAE.FR.Y.0003.201103T0600Z-201103T1300Z/
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Kershaw-Lexington-Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-
Calhoun-Clarendon-Bamberg-
Including the cities of Lincolnton, Thomson, Martinez, Evans, 
Augusta, Hephzibah, Waynesboro, Cheraw, Pageland, Mccormick, 
Camden, Lugoff, Seven Oaks, West Columbia, Cayce, Lexington, 
Red Bank, Oak Grove, Columbia, Bishopville, Aiken, North Augusta,
Sumter, Barnwell, Williston, Blackville, Orangeburg, Brookdale, 
St. Matthews, Manning, Summerton, Bamberg, and Denmark
844 PM EST Mon Nov 2 2020

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 8 AM EST
TUESDAY...

* WHAT...Temperatures in the low to mid 30s will result in frost 
  formation. A few outlying areas may have light freeze.

* WHERE...Portions of central South Carolina and east central 
  Georgia.

* WHEN...From 1 AM to 8 AM EST Tuesday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
894 
WWUS72 KCAE 030832
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
332 AM EST Tue Nov 3 2020

SCZ020-021-025-026-115-116-031300-
/O.CON.KCAE.FZ.W.0002.000000T0000Z-201103T1300Z/
Newberry-Fairfield-Edgefield-Saluda-Northern Lancaster-
Southern Lancaster-
Including the cities of Newberry, Winnsboro, Winnsboro Mills, 
Edgefield, Johnston, Saluda, Ridge Spring, Indian Land, 
Lancaster, Elgin, and Lancaster Mill
332 AM EST Tue Nov 3 2020

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM EST THIS MORNING...

* WHAT...Sub-freezing temperatures as low as 31 expected.

* WHERE...Newberry, Fairfield, Edgefield, Saluda, Northern 
  Lancaster and Southern Lancaster Counties.

* WHEN...Through 8 AM EST this morning.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

GAZ040-063>065-077-SCZ016-018-022-027>031-035>038-041-031300-
/O.CON.KCAE.FR.Y.0003.000000T0000Z-201103T1300Z/
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Kershaw-Lexington-Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-
Calhoun-Clarendon-Bamberg-
Including the cities of Lincolnton, Thomson, Martinez, Evans, 
Augusta, Hephzibah, Waynesboro, Cheraw, Pageland, Mccormick, 
Camden, Lugoff, Seven Oaks, West Columbia, Cayce, Lexington, 
Red Bank, Oak Grove, Columbia, Bishopville, Aiken, North Augusta,
Sumter, Barnwell, Williston, Blackville, Orangeburg, Brookdale, 
St. Matthews, Manning, Summerton, Bamberg, and Denmark
332 AM EST Tue Nov 3 2020

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EST THIS MORNING...

* WHAT...Temperatures in the low to mid 30s will result in frost 
  formation. A few outlying areas may have a light freeze.

* WHERE...Portions of central South Carolina and east central 
  Georgia.

* WHEN...Through 8 AM EST this morning.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this frost advisory went out at Nov 2, 10:07 AM EST, 12 minutes earlier.

Area forecast discussion, Nov 2, 10:07 AM EST, 12 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
1007 AM EST Mon Nov 2 2020

.SYNOPSIS...
A trough over the eastern part of the country will provide
below normal temperatures early in the week. Towards the end of
the week, guidance is suggesting deep onshore flow develops,
advecting moisture and increasing rain chances by Sat/Sun.
Coincident with this is the expectation that a significant ridge
may develop to our northeast, which will hold the keys to the
eventual weather we see next weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Today: The deep upper trough along the east coast will
gradually move eastward through the day. At the surface, high
pressure will push eastward and relax the pressure gradient
across the region through the day. CAA will keep temperatures
well below normal for early November with afternoon highs in the
middle to upper 50s. The winds will gradually diminish through
the day.

Tonight: Expect clear skies overnight with good radiational
conditions developing. Expect winds to become near calm during
the evening hours across the Midlands and CSRA. Guidance has
been consistent with temperatures falling into the lower to
middle 30s by morning. Expect to see a few of the usually colder
locations to fall into the upper 20s/around 30 degrees. Posted
frost advisory. Not confident enough about a Freeze Warning has
widespread temperatures of 32 degrees or lower still a bit
uncertain.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/...
After a cold morning, a slow warming trend will begin through
Thursday night. The area will still under the influence of dry
high pressure. Wind will be light and out of the northeast, but
with plenty of sunshine, temperatures will moderate slightly
each day.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
By Friday and through the weekend, there should be enough
moisture return due to onshore flow to deepen the moisture
profile across the area. This will bring back the possibility of
isolated or scattered showers each day. Temperatures at or near
normal through the period.

&&

.AVIATION /15Z MONDAY THROUGH FRIDAY/...
VFR. Cooler and drier air will enter the region today through
tonight. Winds diminishing through the day as pressure gradient
relaxes. Winds calm tonight.

EXTENDED AVIATION OUTLOOK...VFR conditions expected through
Wednesday. Some potential for stratus late Wed nt/early Thu.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Frost Advisory from 1 AM to 8 AM EST Tuesday for GAZ040-
     063>065-077.
SC...Frost Advisory from 1 AM to 8 AM EST Tuesday for SCZ016-018-
     020>022-025>031-035>038-041-115-116.

&&
Hazardous weather outlook, Nov 2, 3:19 AM EST, 7 hours before
Hazardous Weather Outlook
National Weather Service Columbia SC
319 AM EST Mon Nov 2 2020

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116-
030830-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg-
Northern Lancaster-Southern Lancaster-
319 AM EST Mon Nov 2 2020

...LAKE WIND ADVISORY IN EFFECT UNTIL 10 AM EST THIS MORNING...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

  Lake Wind Advisory until 10 am this morning.

In addition, temperatures tonight will fall into the lower to middle
30s, and frost formation will be possible late tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Frost Advisories in South Carolina, 2020Frost Advisories in Georgia, 2020Every frost advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.